Home » Skin Care » Body Skin Care » Skin Secrets

Antidepressants Can Cause Serious Skin Problems

Serious Skin Problems

  • The , or upper layer of the skin, is where most skin care issues take place
  • Since our skin is the organ that protects us the most, certainly our first line of defense against the outside world, it’s very important that we take care of it, such as with options
  • Though many don’t know it, antidepressants used to treat depression can cause skin care problems


According to a 2007 report from CNN, antidepressants are the most frequently prescribed medication in the United States. While designed to treat serious cases of depression, physicians today are writing out the orders for the drugs for patients who have much milder cases. Last year, more than 118 million prescriptions for antidepressants were filled. That’s five million more than for high blood pressure medication. While there are plenty of arguments for reducing this number, one of the least mentioned is the risk of serious skin problems posed by these drugs.

Sun Sensitivity

Tricyclic and heterocyclic are just two of the commonly prescribed antidepressants that can lead to serious skin problems. The cause is increased sun sensitivity. Because your skin is at greater risk for sun damage and burns, you need to be careful when being in the sun. Not only can the skin exposure cause a rash to develop in your skin but it can also lead to discolored or very red patches. And sun burns are considered one of the biggest risk factors associated with skin cancer. According to the Mayo Clinic, each time you suffer a burn you are increasing your risk for developing a type of skin cancer and that’s a serious skin problem to have to face.

Preventing these problems requires some serious lifestyle adjustments. You should avoid going out in the sunlight during the mid-part of the day. When you do go into the sun, you should always wear a strong sun block even on your lips. If you don’t want to use sun block, be sure to have a hat, glasses, and other protective wear to prevent your skin from being affected by that direct sunlight. Obviously, tanning beds are going to be a huge no-no.

Other Serious Skin Problems

While antidepressants can be an important part of a healthy life, you should be aware that these prescriptions can lead to chronic skin problems. While sun sensitivity and an increased risk of skin caner or major lifestyle alterations are some of the problems you might have to face, there are others as well.
Antidepressants
Prozac, for example, is one of the most popular antidepressants prescribed today. However, this drug can result in intense itching, hives, rashes, acne, and hair loss. Another popular antidepressant, Paxil, can also cause problems with your body’s ability to sweat. This can lead to overheating and sun stroke problems. On the other hand, Zoloft has been shown to increase sweating and to cause hot flashes in both men and women.

Effexor also causes some of the problems listed above, as well as some of its own. Besides the sensitivity to light (sometimes referred to as photosensitivity), the drug can also cause brittle nails, bruising, and dry skin.

Most of the antidepressants on the market combine some or all of these potential skin-related side effects. While many people may not be bothered by the problem, if you already have increased skin sensitivity you may be at greater risk. Always pay attention to the side effects of any medication.

Click here to discuss this article on forum.

The information supplied in this article is not to be considered as medical advice and is for educational purposes only.

Related Articles:

2 Responses to “Antidepressants Can Cause Serious Skin Problems”

  1. V.C. says:

    My husband never used to have acne on his back and I’ve been wondering why he’s had such bad breakouts over the last few years. He is on an antidepressant and I wonder if this is part of his breakout problem.

  2. Mel M. says:

    Thank you so much for the useful information on your website. I was just recently weened off of Effexor )with the help of my family doctor) after 6 years of usage and I noticed my nails were discoloured- turns out that my new growth is my normal colour and I had not noticed the change in pigmentation while on the anti-deppressant. I must admit I had no idea that having skin problems was a side effect but now I notice my skin looks better and is no longer really dry in certain areas. (This is not to say that I am “anti” depression medication- just that it is good to know the side effects of a drug. Thanks again!

    Mel M.

Leave a Comment